Article Text

PDF

Clinical and research medicine: Cardiovascular clinical pharmaceutical research
e0330 One case of severe tirofiban-induced thrombocytopaenia after the emergency PCI
  1. Dongyang Xie,
  2. Jiumei Cai,
  3. Yiming Zhong
  1. Department of Cardiology, Affiliated Hospital of Gannan Medical College, JiangXi Ganzhaou

Abstract

Clinical Data This was a 73 kg and 78 years old male patient presented urgently with chest pain for late 3 h on September 17, 2009. The ECG showed ST segment elevation up to 0.5–0.6 mv in the leads of V1-V4 and the patient was diagnosed as acute anterior myocardial infarction. After admission, urgently checked routine blood test and coagulation function were normal and platelet count was 150×109/l. After treatment with 600 mg oral clopidogrel, 300 mg oral aspirin and intravenous glucoprotein IIb /IIIa receptor antagonist tirofiban in the loading dose of 10 μg/kg and in the continued dose of 0.15 μg/kg/min, the patient was sent to the intervention room. The coronary angiography showed that the proximal part of left anterior descending artery (LAD) was in acute occlusion and percutaneous coronary intervention (PCI) was performed immediately after injected intravenously ordinary heparin sodium 5000 μ (70IU/kg). While the guide wire was cross the occlusion part of LAD, the degree of proximal stenosis was up to 95%, a large number of thrombi was existed and the far-end blood flow was TIMI grade 1. After the proximal part of LAD was expanded by nujing plus balloon (2.0 mm in diameter, 20 mm in length), far-end blood flow was TIMI grade 2 and the residual stenosis was 50%. At this time, reperfusion arrhythmias occurred such as frequent premature ventricular contractions and accelerated ventricular rhythm and chest pain aggravated. Three minutes later, the patient recovered sinus rhythm and chest pain significantly alleviated. After implanted Fire bird drug-eluting stent (3.5 mm in dm, 24 mm in length), the residual stenosis of LAD was disappeared and the distal blood flow reached TIMI grade 3. The vital signs were stable during the procedure and the patient was safe back to CCU ward after operation. Low molecular weight heparin sodium were regularly injected subcutaneously in dose of 6000 μ one time every 12 h and tirofiban were injected continuously by micro pump. The first day after operation, patient had systemic ecchymosis and the platelets count decreased to 3.0×109/l. So the patient was taken out of all anti-platelet and anticoagulant drugs and transfused a unit of person platelet. After rechecking routine blood test, the platelet count increased to 15×109/l and the ecchymosis did not become heavier. The second day after operation, bone marrow reports said megakaryocyte proliferation activity and too many platelets were destruction. Repeated routine blood test showed that platelet count gradually increased daily. The fifth postoperative day, platelets count was up to 110×109/l and stabilised at 120–180×109/l from then on. Skin ecchymosis gradually subsided. So patient was treated with oral clopidogrel in dose of 75 mg daily, oral aspirin in dose of 100 mg daily, low molecular weight heparin sodium in dose of 6000 μ one time every 12 h.

Discussion This was an elderly male patient with acute myocardial infarction. Before emergency PCI operation, the platelet count was normal. At perioperative period, antiplatelet and anticoagulation drugs had used consist of clopidogrel, aspirin, GP IIb /IIIa receptor antagonist tirofiban and heparin. The first day after operation, it had occurred severe thrombocytopaenia and skin ecchymosis. While took out of all anticoagulant and antiplatelet drugs and transfused platelet, the platelet count returned to normal after one week. After administered again with clopidogrel, aspirin and low molecular weight heparin, the platelet count maintained normal and skin ecchymosis subsided. So this is a case of drug-induced thrombocytopaenia, but we need to identify which kind of drugs led to thrombocytopaenia. In clinical applications, there is a certain incidence of GPIIb /IIIa receptor antagonist-induced thrombocytopaenia (GIT). Some studies suggested that the sensitivity and specificity had not been established to test the related antibodies currently in the clinical practice. So clinical diagnosis of GIT base on the relationship between drug use and time of event.1 Since heparin have been used in our case at the same time, it should exclude the possibility of heparin -induced thrombocytopaenia (HIT).2 3 HIT often occurs about 5–10 days after the administration of heparin and reaches the diagnosis lever after 7–14 day.4 The incidence of Clopidogrel-induced thrombocytopaenia was 0.2%, which mostly occurs within 2–3 months after taking medicine and is often manifested as thrombotic thrombocytopenic purpura.5 It don't support that thrombocytopaenia related to these two antiplatelet drugs through the detection of platelet and observation on drugs and drugs used time in our case. This case is fairly considered the side effects of tirofiban, which is used before the operation. The incidence of tirofiban -induced thrombocytopaenia is 0.1%–0.5%. Tirofiban can cause thrombocytopaenia, which, accordingly, can cause bleeding events in foreign reports. China has been reported that tirofiban-induced thrombocytopaenia occurred during the 24 h after taking medicine while the platelet number decreased to 25×109/l.6 The mechanisms of GIT is not yet entirely clear and autoimmune response may be the major cause generally.1 7 GP IIb /IIIa receptor antagonist could induce GP receptor conformational change and form new antigentic determinants, which are recognised and bound by plasma antibody and are cleared from the blood lastly. Lessons Learned: Once patients, especially performed PCI due to acute coronary syndrome, are used GP IIb/IIIa antagonists, it should closely monitor the platelet count and observe the skin ecchymosis, haematuria, gastrointestinal bleeding and other performance. Severe thrombocytopaenia can cause fatal brain haemorrhage and massive haemorrhage of gastrointestinal tract. Above all we should review routine blood test to detect GIT early within 2–4 h after using GP IIb /IIIa antagoniste. When it happens, the GP IIb /IIIa antagonists should be immediately suspended and the patients could be treated by transfusing platelets and γ-globulin, which is often effective.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.